South Dakota, 2021

Damaging Winds in South Dakota, August 6, 2021

August 6, 2021 · NWS ABR · 3 events in 2 counties and zones

A complex of storms generated locally severe winds of up to over 70 mph before weakening and moving to the east during the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A complex of storms generated locally severe winds of up to over 70 mph before weakening and moving to the east during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 6, 8:15 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 6, 8:15 PM CST, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
915 PM CDT Fri Aug 6 2021

.UPDATE...
Issued at 915 PM CDT Fri Aug 6 2021

Good complex of storms moving into central sd this evening and
should hold together and maybe intensify as it moves east with an
increasing llj as some of the hi-res models suggest. Therefore,
have increased pops from central through northeast sd and west
central mn through the night.

UPDATE Issued at 651 PM CDT Fri Aug 6 2021

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 220 PM CDT Fri Aug 6 2021

Showers have already developed in a convergence zone ahead of the
sfc low that is slated to move through SD through Saturday night.
The upper ridge that built in today will begin to collapse this
evening as an upper trough and associated shortwave activity push in
from the Rockies. However, the best forcing remains well to the
south in a front stretching along the NE/SD border into southeast
SD.

There is a marginal risk for severe storms across the cwa tonight.
35 to 50 kts of shear would help support this risk if it weren't for
the 200 to 350 J/kg of CIN and the lack of strong forcing. Lapse
rates are marginal by late evening at 6.5. Still, there is the
potential that a storm may drift in from western SD where parameters
are more supportive of development. On Saturday, as the low slowly
moves east, southerly flow ahead of the low will increase llm and
may align with a llj from I-29 east to produce some strong to severe
storms Saturday evening. While models all have the same general idea
with the broad area of sfc low pressure, the timing of eastward
progression differs as does the extent of any storms.

Elevated smoke with occasional near sfc vsby reduction will continue
into tonight, according to the HRRR.

.LONG TERM...(Sunday through Friday)
Issued at 220 PM CDT Fri Aug 6 2021

Shortwave energy will be departing to the east of the area on
Sunday, with shortwave ridging and a weak surface high in its wake.
This should leave the area under dry conditions with temperatures
heating up back into the mid 80s to mid 90s as 850 mb temps climb to
+20C to +25C by 00Z Monday. Models then try to show additional
shortwave energy along with a surface wave Monday into Monday night.
This system looks to bring another chance for precipitation. The
rest of the week looks to be highlighted by a couple frontal
passages with little moisture to work with. Will just be dealing
with some wind shifts and breezy conditions during certain time
periods, which will elevate the fire danger.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 651 PM CDT Fri Aug 6 2021

Terminals KABR,KATY,KPIR,KMBG

Several short wave troughs will be affecting the region through
Saturday afternoon bringing scattered showers and storms. All
airports are expected to be affected at or in the vicinity. Overall,
ceilings and vsbys are expected to be VFR with possible MVFR
conditions with rainfall and ocnl haze/smoke.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...TMT
AVIATION...Mohr
Hazardous weather outlook, Aug 6, 3:01 AM CST, 18 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
401 AM CDT Fri Aug 6 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
401 AM CDT Fri Aug 6 2021 /301 AM MDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Isolated showers and thunderstorms are possible late in the day and
overnight. Severe potential remains low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms are possible Saturday evening. Some of
these may be strong to severe mainly across eastern South Dakota and
west central Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

In the hours before

Special weather statement, Aug 6, 8:49 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
949 PM CDT Fri Aug 6 2021

SDZ033-045-048-070330-
Stanley SD-Lyman SD-Jones SD-
949 PM CDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of Jones, Stanley and
west central Lyman Counties through 1030 PM CDT/930 PM MDT/...

At 947 PM CDT/847 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Kirley to near Bunker
to near Midland to near Okaton to near Intersection of Highway 83 and
White River. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Murdo, Vivian, Draper, Okaton, Westover, Brown Church, Hayes, Wendte,
Chantier Creek Recreation Area, Sansarc, Capa, Van Metre and Bunker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4370 10030 4374 10037 4372 10047 4377 10058
      4371 10073 4373 10074 4372 10079 4383 10093
      4381 10095 4385 10099 4385 10106 4386 10106
      4417 10105 4417 10116 4458 10115 4467 10076
      4429 10048 4392 10026 4370 10007
TIME...MOT...LOC 0247Z 259DEG 31KT 4451 10126 4417 10116 4407 10108
4388 10094 4368 10078

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Mohr

The radar

The Rapid City radar (KUDX), 202 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyman

When
August 6, 9:47 PM CST
Where
Lyman County, 3.71 mi NW of Mc Clure
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.300

Thunderstorm Wind, Lyman

When
August 6, 10:15 PM CST
Where
Lyman County, 0.5 mi E of Reliance Arpt
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
43.850, -99.560

Thunderstorm Wind, Hyde

When
August 6, 10:50 PM CST
Where
Hyde County, 0.85 mi NE of Stephan
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.260, -99.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971804, 971805, 971807.